Texas, 2024

Drought in Texas, January 1 to 31, 2024

January 1 to 31, 2024 · NWS EPZ · 7 events in 7 counties and zones

Near average precipitation for far west Texas in January led to no change in Severe(D2) to Extreme(D3) drought conditions.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Near average precipitation for far west Texas in January led to no change in Severe(D2) to Extreme(D3) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 10:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 31, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1031 PM MST Sun Dec 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 150 PM MST Sun Dec 31 2023

One more quiet day is expected tomorrow before a disturbance
passes by Tuesday morning. This system will bring a chance of
mountain snow and lowland rain with minor snow totals possible
above 6000 feet. A second storm moves through to end the
workweek, resulting in higher potential for accumulating snow in
the mountains. The lowlands should see mainly rain showers
Thursday night into Friday. Temperatures will be near or a few
degrees below normal through the week.

&&

.DISCUSSION...
Issued at 150 PM MST Sun Dec 31 2023

High clouds are moving in from the west associated with our next
system that will arrive Monday night. Until then, shortwave
ridging will be in place with fair skies and light winds for
Monday. The clouds thicken and lower Monday night as the
disturbance treks across southern AZ and pulls moisture northward.
Decent dynamics will accompany the system as it moves through
southern NM Tuesday AM with relatively steep lapse rates and a
hint of instability aloft. A few CAMs have 100-200 J/kg of MUCAPE
early Tuesday AM west of the Rio Grande, so isolated rumbles of
thunder can't be ruled out. The vast majority of precip will be
non-convective and light, so QPF should generally stay below 0.1"
for the Tuesday system. The mountains above 6000ft may see an
inch or two of snow in spots, but mostly under 0.5". Under the
base of the trough, modestly breezy west winds (10-15 mph) develop
along the Int'l border on Tuesday.

Ridging builds back in on Wednesday prior to the next system
moving in on Thursday. This large bowling ball of a low will
transition into a positively-tilted trough as it sweeps through
the SW US. The Euro still has more of a closed low in northern NM
and remains faster-moving than the GFS which is further south. As
a result, the GFS is wetter for us. Regardless of track, the
late-week storm will be more moist and stronger than Tuesday's.
With better moisture, dynamics, and colder air, there are better
chances for accumulating snow in the mountains, and even some
lowland spots. The Bootheel may see a few snow showers mix in
Friday morning as snow levels drop below 5000ft. Of course, the
mountains are most likely to get snow, with totals up to 6 inches
possible. For now, the forecast is for about 2-4" for both
mountain areas. Ahead of the system, breezy southwest winds
develop on Thursday, shifting more northwesterly on Friday behind
the Pacific front.

Cooler air and dry conditions take over into next weekend as
zonal flow returns temporarily. Another strong system is then in
line to pass to our north early next week, bringing breezy to
windy conditions and possible precip.

&&

.AVIATION...
(06Z TAFS)
Issued at 1030 PM MST Sun Dec 31 2023

VMC through forecast period with winds aloft shifting to the
southwest ahead of an approaching wave. Surface winds 280-340 this
morning, generally below 6 knots. Southeast flow 090-140 at 5-10
knots tomorrow. Skies FEW-SCT250, becoming SCT-BKN180 after 00Z.
Upper wave approaching Arizona/Sonora tomorrow evening, with
lowering ceilings and precipitation reaching SW NM by Tuesday
morning.

&&

.FIRE WEATHER...
Issued at 150 PM MST Sun Dec 31 2023

Fire weather concerns remain low through the period. The breezy
winds this afternoon will settle down in the evening. Winds shift
easterly on Monday behind a weak cold front before a minor
disturbance moves in Monday night. Scattered mountain snow (above
6000 feet) and lowland rain showers will accompany this system
into Tuesday. An isolated lightning strike or two is possible
Tuesday morning, especially west of the Rio Grande. Modestly
breezy winds at 10 to 15 mph can be expected along the
International border on Tuesday on the backside of the low.
Another more impactful system pushes through later in the week
with a Pacific front. Lowland rain and mountain snow are likely
Thursday night and Friday as it swings through. The front should
also bring breezy winds. Moisture levels increase with each system
as temperatures cool to below normal behind them.

Min RHs will be 15-30% on Monday, then 25-50%. Vent rates will be
mostly poor other than along the Int'l border on Tuesday, where
they will be good to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  34  62  36  57 /   0   0  30  40
Sierra Blanca            29  58  29  52 /   0   0  10  30
Las Cruces               29  57  33  54 /   0   0  30  40
Alamogordo               26  57  31  51 /   0   0  10  40
Cloudcroft               21  40  23  33 /   0   0  20  40
Truth or Consequences    29  52  33  51 /   0   0  20  40
Silver City              30  51  31  47 /   0  10  50  30
Deming                   26  57  31  54 /   0   0  50  30
Lordsburg                26  56  30  52 /   0  10  60  30
West El Paso Metro       34  60  37  55 /   0   0  30  40
Dell City                23  57  27  55 /   0   0   0  30
Fort Hancock             29  65  31  58 /   0   0  20  30
Loma Linda               30  55  32  48 /   0   0  20  40
Fabens                   29  64  34  57 /   0   0  20  40
Santa Teresa             28  58  33  54 /   0   0  30  40
White Sands HQ           34  58  36  54 /   0   0  30  40
Jornada Range            25  57  31  53 /   0   0  30  40
Hatch                    26  57  32  55 /   0   0  30  40
Columbus                 29  57  35  54 /   0   0  50  30
Orogrande                27  57  32  51 /   0   0  20  40
Mayhill                  24  54  27  46 /   0   0  10  30
Mescalero                23  50  26  43 /   0   0  30  40
Timberon                 21  49  24  43 /   0   0  10  40
Winston                  21  49  25  48 /   0   0  20  30
Hillsboro                28  53  31  51 /   0   0  30  40
Spaceport                25  54  31  51 /   0   0  30  30
Lake Roberts             25  51  27  48 /   0  10  70  40
Hurley                   26  53  29  51 /   0  10  40  30
Cliff                    26  57  31  54 /   0  10  60  30
Mule Creek               29  54  31  50 /   0  10  60  30
Faywood                  29  53  32  51 /   0   0  40  30
Animas                   25  57  31  53 /   0  10  70  30
Hachita                  26  56  31  53 /   0  10  60  30
Antelope Wells           28  57  32  53 /   0  10  60  30
Cloverdale               32  56  34  47 /   0  10  70  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...30-Dennhardt
Hazardous weather outlook, Dec 31, 6:16 AM MST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MST Sun Dec 31 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry and calm weather persists through Monday before a couple
rounds of active weather begins on Tuesday. Mountain snow and
lowland rain showers possible Tuesday and Friday. Road conditions
could become slick with snow showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extreme(D3) drought continued through the month for the entire zone.

Drought, Eastern/Central El Paso County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of January. The El Paso Airport reported 0.26 inches of precipitation, which was 0.13 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

Extreme(D3) drought remained in place across the northern half of the zone while the south remained in Severe(D2) drought.

Drought, Salt Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Extreme(D3) drought continued through the month for the northern half of the zone while the south remained in Severe(D2) drought.

Drought, Southern Hudspeth Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of January.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone in January. The Cooperative Observer in Tornillo reported 0.36 inches of precipitation, which was exactly normal for the month.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157227, 1157230, 1157233, 1157237, 1157238, 1157240, 1157241.